AccessMyLibrary provides FREE access to millions of articles from top publications available through your library.
"Just get away from me. Back off! Don't touch me!"
I dropped my eyes, embarrassed and frustrated, as I glanced quickly toward the table next to us to see if anyone there had heard my husband's outburst. Wide-eyed, the children looked at me as their father threw several dollar bills on the table. "Just go. I can't handle this right now," he said as he shooed them toward the game room. I answered their bewildered looks with an encouraging nod and a promise to check on them soon, the calm in my voice masking my inner turmoil and fear.
Although it had happened many times before, the children and I were still struggling to cope. My husband was in the throes of a hypoglycemic reaction, the result of an overdose of insulin. The word overdose immediately brings to mind visions of drug abuse or suicide. This is not the case for a diabetic. Rather, it can be an everyday fact of life.
For diabetics such as my husband, an insulin pump-dependent type 1, blood sugar balance is a daily, even hourly, battle. Even with careful blood glucose monitoring, sometimes as many as six to eight readings a day, insulin levels can rise and blood sugars dangerously drop in under an hour. There are some days when no amount of careful planning, diet, and monitoring can prevent a hypoglycemic reaction.
Dropping blood sugar …